My wife has had a bad experience with the drug tramadol (brand name Zydol), featured as your Drug of the Month (WDDTY vol 8 no 10) in January 1998, a few months after our own experience.
My wife has secondary progressive MS with abdominal pain as an additional debilitating feature. After trying various drugs for pain relief (principally antiepileptics), her GP suggested Zydol, which she took with limited success as a pain reliever (she later tried morphine tablets with negligible effect). After about six months on Zydol, she had two blackouts, almost exactly a week apart, each lasting about 15 minutes. The blackouts were sudden and without spasm or warning.
My wife’s driving licence was withdrawn for one year (DVLA fortunately regarded the blackouts as one episode) and, following no recurrences, the licence was returned on condition she continues to take an antiepileptic treatment indefinitely.
Her GP was largely dismissive when I gave him a copy of the Drug of the Month story on Zydol and certainly did not show any enthusiasm for completing a Yellow Card. – Howard Brooksbank, Worcester
WDDTY replies: Your doctor should know that your wife had a typical side-effect of tramadol. According to The Medicines Compendium 2002 (Datapharm Publications, 2002), tramadol is known to cause a sudden drop in blood pressure and syncope, or sudden loss of consciousness due to a marked and sudden reduction of blood supply to the head. We’re not sure about the DVLA’s idea of requiring that your wife take certain drugs to drive. Your wife would certainly be better off driving without a drug like this precisely because of the likelihood of growing drowsy or blacking out because of it. Patients taking this drug are specifically warned not to drive.
For any readers who have experienced side-effects from drugs, fill out WDDTY’s new yellow card scheme. Just visit our website (www.wddty.co.uk) and record your experience there.